Puppy Forum and Dog Forums banner

1 - 10 of 10 Posts

·
Registered
Joined
·
861 Posts
Discussion Starter #1
I posted a thread a while ago about Rosie being super itchy and losing her fur.
The vet said that this is a result of her allergies and is treating her with prednisolone. The vet told me that as a result of the medicine, she will drink more eat more and pee more. And boy does she pee. I end up having to take her outside in the middle of the night for a pee break. It's like I have a puppy again!

In addition to these side effects, Rosie has not been herself. She's been pretty lethargic and seems like she's not feeling well, which is totally out of character for a 1 year old lab. She's normally a very active dog, but she just seems beat since starting on the meds.

I called my vet this morning to ask if this is a normal side effect and am waiting for a call back. While I wait for my callback, I wanted to see if perhaps anyone else has experienced this as a side effect.
 

·
Registered
Joined
·
223 Posts
allergies -check
itchy and loss of fur- check
tons of pee- check, check *lol
just plain odd -check

Taylor had the same thing when we lived in a small town in Ontario and it turned out to be a severe ragweed allergy, one of his littermates had it too. The vet put him on prednisone and something else, can't remember the name of it, and he's been on it three times so far. It gets better depending on where we live in ON and NB. Anyways back to the meds, I wouldn't worry too much by what you said, Rosie is taing it the same way our pooch did and he came out fine *smiles*.
 

·
Registered
Joined
·
861 Posts
Discussion Starter #3
thanks for replying. that makes me feel a little better. i just feel so bad for the poor little thing. she's gone from peeing three times a day to three times an hour (slight exaggeration ;))

my vet did call me back and said that it is a reaction to the meds. not a common one, but a reaction nonetheless.

i am so worried about this allergy thing, like when she goes off the pred, will she still have the reaction, how do i deal with it when it comes back etc...so much stress!!!

i just can't wait until my girl gets back to her old self.
 

·
Registered
Joined
·
1,382 Posts
I have a dog here right now that's the same way -- Rosie, a 2 year old dachshund. She was diagnosed with severe environmental allergies, and had lost half her hair, and her skin was black and full of scabs. She itched *constantly* and was miserable.

The vet put her on Prednisone/Prednisolone and it didn't work too well at first at a lower dosage. Then he doubled the dosage, and between that and her being on benedryl twice a day, it's almost completely relieved the itching. Her hair is growing back and she's starting to look and feel normal.

She's also on this stuff -- QuickDerm (http://www.vetcare.us/) for her skin.

So far, the Prednisone has only given her the typical side effects, which are increased thirst and hunger, and increased urination because of her increased water comsumption. I really don't see any mood or activity level changes, she's still as hyper as ever. And she's been on this a couple months now.

With that said, the vet has tried to take her off the Prednisone, and within a few days, the severe itching and scratching until she bleeds comes back with a vengence. So we (the vet and I) gave up trying to take her off the Prednisone, and have come to the realization that she will live on it the rest of her life. And it will probably shorten her lifespan, but I'd rather she live a shorter life and be happy, than a longer life and be miserable. Because without that medication, miserable doesn't describe her. She scratches until she's bleeding and blistered. :(

You can also maybe talk to your vet about Atopica. My vet said in the future we may try this on her. But be warned, it's a very expensive drug. http://www.atopica.com/
 

·
Registered
Joined
·
6,227 Posts
Sassy is really itchy and it has gotten worse over the years. Last year she was put on steroids and was so happy. The itchies came back and she is back on them. The vet had me wean her off the steroids last year so this year I am weaning even slower. First week she was on 3 a day or somthing, 2 a day 1 a day then every other day, well now I am giving her 1/2 a tablet every third day. This prescription was given first week of January so I sure am weaning her off slowly! It is very bad for her but so is itching until she licks her skin right off. And she is 15.5 years old, I just want her to be comfortable now.
 

·
Registered
Joined
·
223 Posts
Before we moved our vet was talking about allergy shots down the road, he wanted to wait until Taylor was older since some dogs can grow out of the severity and also because being a military family and moving we may end up somewhere where he doesn't react as badly. Which did happen, we moved twice since then , although this will be our first year at the new home so we're holding our breath, but our last place was great for him. No reactions whatsoever to any ragweed.

When we talked about allergy shots it was because we didn't want to have him on the meds for the rest of his life because of potential long term health effects, it was more to our benefit to consider the shots. Maybe down the road it's something we'll have to look at for now though he's doing fine.



side note: when Taylor was on the meds the first time the husband was a way for the first bit and didn't really know all the details. When he came home from travelling and the dog peed all over his combat boot as soon as he walked in the front door, that's when he found out *LOL. Poor dog had a hard time at first because he new peeing in the house was bad and always got a suckie face, it was hard trying to let him know that it was o.k. because he was dopey *L.
 

·
Registered
Joined
·
36 Posts
i would avoid prednisone like the plague. that is hard on your body. there should be other alternatives to prenisone.
 

·
Registered
Joined
·
7,507 Posts
Prednisone does not treat the problem it merely treats the symptoms so when your dog comes off the pred the symptoms will likely return.

My suggestion would be to take your dog to a veterinary dermatologist for an exam. S/He can do allergy testing and determine the allergens. Then you can treat the allergy itself with whatever treatment the dermatologist feels would work best for your dog.

A veterinary dermatologist visit can be pricey, but when you consider what you're spending going back and forth to your regular vet and the price of the prednisone everytime you need it... it might be worth it. It was for me.
 

·
Registered
Joined
·
6 Posts
The pred is not a good medicine. It does the job it's meant for, but can cause problems with the liver if used too long. We have that with our dog who has been on pred for two months now. Eats mopre, pees more, drinks more. He's close to being taken off it, thank goodness.
 

·
Registered
Joined
·
179 Posts
Prednisone does not treat the problem it merely treats the symptoms so when your dog comes off the pred the symptoms will likely return.

My suggestion would be to take your dog to a veterinary dermatologist for an exam. S/He can do allergy testing and determine the allergens. Then you can treat the allergy itself with whatever treatment the dermatologist feels would work best for your dog.

A veterinary dermatologist visit can be pricey, but when you consider what you're spending going back and forth to your regular vet and the price of the prednisone everytime you need it... it might be worth it. It was for me.
Completely agree here. If in fact you are dealing with allergies there are much safer and more effective treatments for allergies. Steroids are the quick fix but not a good long term alternative. A skin test followed by the allergy shots or a product which was mentioned previously called "Atopica" generally give very good results for most dogs. I've used Atopica on my dog and like it purely because it can start giving your pet relief within a week or two, whereas the allergy shots can take up to 6 months to kick in. Either one (while not cheap) is a better long term plan than steroids.
 
1 - 10 of 10 Posts
Top